Case Reports

Acute Graft-vs-host Disease Following Liver Transplantation

Dr. Bitar is from the Department of Dermatology, Tulane University, New Orleans, Louisiana. Dr. Olivier and Dr. Lee are from the Department of Dermatology, Louisiana State University, New Orleans. Drs. Vincent and Martin are from the Department of Dermatology, Ochsner Medical Center, Jefferson, Louisiana.

The authors report no conflict of interest.

Correspondence: Julie Martin, MD, Department of Dermatology, Ochsner Medical Center, 1514 Jefferson Hwy, Jefferson, LA 70121 (julie.martin@ochsner.org).

Acute graft-vs-host disease (GVHD) is a T cell–mediated reaction in which donor T lymphocytes attack host tissue in the setting of immunosuppression. The most common cause of acute GVHD is allogeneic stem cell transplantation, with solid-organ transplantation being a much less common cause. Early diagnosis and treatment are imperative to decrease morbidity and mortality. Dermatologists play a fundamental role in the diagnosis of this condition because skin involvement is among the earliest signs of acute GVHD. We present a case of acute GVHD following liver transplantation, focusing on diagnostic criteria and a comparison to acute GVHD following hematopoietic stem cell transplantation.

Practice Points

  • Acute graft-vs-host disease (GVHD) is a T cell–mediated reaction in which donor T lymphocytes attack host tissue in the setting of immunosuppression.
  • Acute GVHD is more common in allogeneic stem cell transplantation but can occur in the setting of solid organ transplantation.
  • Symptoms of acute GVHD include rash with or without pruritus, fever, pancytopenia, and diarrhea.
  • Early recognition and treatment with systemic steroids can improve mortality.


 

References

Acute graft-vs-host disease (GVHD) is a T-cell mediated immunogenic response in which T lymphocytes from a donor regard host tissue as foreign and attack it in the setting of immunosuppression.1 The most common cause of acute GVHD is allogeneic stem cell transplantation, with solid-organ transplantation being a much less common cause.2 The incidence of acute GVHD following orthotopic liver transplantation (OLT) is 0.1%, as reported by the United Network for Organ Sharing, compared to an incidence of 40% to 60% in hematopoietic stem cell transplant recipients.3,4

Early recognition and treatment of acute GVHD following liver transplantation is imperative, as the mortality rate is 85% to 90%.2 We present a case of acute GVHD in a liver transplantation patient, with a focus on diagnostic criteria and comparison to acute GVHD following hematopoietic stem cell transplantation.

Case Report

A 68-year-old woman with a history of hepatitis C virus infection, hepatocellular carcinoma, and OLT 1 month prior presented to the hospital with fever and abdominal cellulitis in close proximity to the surgical site of 1 week’s duration. The patient was started on vancomycin and cefepime; pan cultures were performed.

At 10 days of hospitalization, the patient developed a pruritic, nontender, erythematous rash on the abdomen, with extension onto the chest and legs. The rash was associated with low-grade fever but not with diarrhea. Physical examination was notable for a few erythematous macules and scattered papules over the neck and chest and a large erythematous plaque with multiple ecchymoses over the lower abdomen (Figure 1A). Erythematous macules and papules coalescing into plaques were present on the lower back (Figure 1B) and proximal thighs. Oral, ocular, and genital lesions were absent.

Figure 1. Acute graft-vs-host disease following liver transplantation. A, Large erythematous plaque with multiple ecchymoses over the lower abdomen. B, Erythematous macules and papules coalescing into plaques over the lower back.

The differential diagnosis included drug reaction, viral infection, and acute GVHD. A skin biopsy was performed from the left side of the chest. Cefepime and vancomycin were discontinued; triamcinolone ointment 0.1% twice daily and antihistamines as needed for itching were started.

Over a 2-day period, the rash progressed to diffuse erythematous papules over the chest (Figure 2A) and bilateral arms (Figure 2B) including the palms. The patient also developed erythematous papules over the jawline and forehead as well as confluent erythematous plaques over the back with extension of the rash to involve the legs. She also had erythema and swelling bilaterally over the ears. She reported diarrhea. The low-grade fever resolved.

Figure 2. Acute graft-vs-host disease following liver transplantation. A, Erythematous papules coalescing into plaques over the chest. B, Scattered erythematous papules over the right axilla and right arm.

Laboratory review showed new-onset pancytopenia, normal liver function, and an elevated creatinine level of 2.3 mg/dL (reference range, 0.6–1.2 mg/dL), consistent with the patient’s baseline of stage 3 chronic kidney disease. Polymerase chain reaction analysis for cytomegalovirus was negative. Histology revealed vacuolar interface dermatitis with apoptotic keratinocytes, consistent with grade I GVHD (Figure 3). Duodenal biopsy revealed rare patchy glands with increased apoptosis, compatible with grade I GVHD.

Figure 3. Histopathology of punch biopsy specimens from the left side of the chest. A, Vacuolar interface dermatitis with apoptotic keratinocytes, consistent with grade I graft-vs-host disease (H&E, original magnification ×20). B, Close-up of apoptotic keratinocytes (H&E, original magnification ×40).

The patient was started on intravenous methylprednisolone 1 mg/kg for 3 days, then transitioned to an oral steroid taper, with improvement of the rash and other systemic symptoms.

Next Article: